MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION SYNERGY XD; CORONARY DRUG-ELUTING STENT

BOSTON SCIENTIFIC CORPORATION SYNERGY XD; CORONARY DRUG-ELUTING STENT
Lot Number 0032374111
Medical Device Problem Codes Break (1069); Nonstandard Device (1420); Difficult to Remove (1528)
Health Effect - Clinical Codes Chest Pain (1776); Foreign Body In Patient (2687); Reduced Blood Flow (4598)
Date of Event 05/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that shaft break and removal difficulty occurred which required surgical intervention.The target lesion was located in the right coronary artery (rca).A 3.50 x 32mm synergy xd drug eluting stent was advanced for placement in the rca.Pre-dilation was not performed.The stent was deployed, and the balloon became stuck upon removal.Additional attempts to remove the balloon were unsuccessful and resulted in a shaft break, leaving the balloon portion inside the rca.As a result, the patient was sent to surgery where they attempted to remove the balloon, however, were unsuccessful.The balloon was left in the rca and the patient underwent a bypass to the rca to treat the event.There were no further complications reported as a result of this event.
 
Additional Manufacturer Narrative
B3: date of event: use first date of the month of aware date since event date was not provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device evaluated by mfr.: synergy xd mr us 3.50 x 32mm stent delivery system (sds) was returned for analysis: visual / tactile inspection that a visual and tactile examination of the hypotube shaft identified a break at 14cm distal to the distal end of the strain relief.A second break was noted at the guidewire exchange port with the proximal section not returned for product analysis.Multiple hypotube kinks were also noted.A break was noted at the guidewire exchange port with the distal section including the distal extrusion, balloon, tip and stent not returned for product analysis.Evidence of stretching at the guidewire exchange port was also noted.B3: date of event: use first date of the month of aware date since event date was not provided.
 
Event or Problem Description
It was reported that shaft break and removal difficulty occurred which required surgical intervention.The target lesion was located in the right coronary artery (rca).A 3.50 x 32mm synergy xd drug eluting stent was advanced for placement in the rca.Pre-dilation was not performed.The stent was deployed, and the balloon became stuck upon removal.Additional attempts to remove the balloon were unsuccessful and resulted in a shaft break, leaving the balloon portion inside the rca.As a result, the patient was sent to surgery where they attempted to remove the balloon, however, were unsuccessful.The balloon was left in the rca and the patient underwent a bypass to the rca to treat the event.There were no further complications reported as a result of this event.It was further reported that the target lesion, located in the rca, showed 90% focal eccentric stenosis proximally.The stent was under expanded causing the balloon tip to be wedged in the stent.Timi 1 flow was seen beyond the edge of the balloon and the patient experienced chest pain.Morphine was given.The patient was admitted to the hospital.
 
Additional Manufacturer Narrative
Correction: h6 patient codes, impact codes.This report was amended to update international medical device regulators forum (imdrf) codes.Incomplete coding of this event was identified during a retrospective review of complaints associated with capa-8580, which focused on identifying and remediating incomplete coding of events.Device analysis results device technical analysis: the device was returned for analysis.Visual, tactile and microscopic analysis was performed on the device.Examination of the hypotube shaft identified a break at 14cm distal to the distal end of the strain relief.A second break was noted at the guidewire exchange port with the proximal section not returned for product analysis.Multiple hypotube kinks were also noted.A second break was noted at the guidewire exchange port with the distal section including the distal extrusion, balloon, tip and stent not returned for product analysis.Evidence of stretching at the guidewire exchange port was also noted.Device history review: it was confirmed that this device met manufacturing specification prior to distribution and there are no manufacturing deviations which could have contributed to the reported event.Labeling review: review of the instructions for use (ifu) confirmed there was relevant content and sufficient guidance with respect to the circumstances described within this complaint.No updates are required to the ifu as a result of this event.Based on the available information, there was no evidence of device off-label use, or failure to follow the instructions for use (ifu).Risk review: a risk review was performed, and it confirmed that the event was defined in the risk documentation.This event type has been accounted for during product risk analysis to support acceptable risk benefit for the product.Investigation conclusion: this product investigation is assigned the most probable cause classification of adverse event related to procedure.This code was selected as the most probable complaint cause based on the information available and the condition of the returned device.Based on the available information and analysis of the returned device it is likely that procedural factors such as interactions with other devices and challenging anatomy would contribute to alleged complaints.It is likely the polymer extrusion was weakened as a result of excessive force (unintended) being applied to the device when attempting to removing the device which subsequently separated leaving the distal portion of the device inside the patient.The unreported hypotube kink noted during analysis most likely occurred as a result of an unintentional use error but the stage of procedure at which they occurred (during procedure/handling post procedure) cannot be established.The additional device, medication required, hospitalization, chest pain and reduced blood flow experienced by the patient were likely a result of the procedural challenges.B3: date of event: use first date of the month of aware date since event date was not provided.

Brand Name
SYNERGY XD
Common Device Name
CORONARY DRUG-ELUTING STENT
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
mark mischke
4100 hamline ave n
arden hills, MN 55112
7634941632
MDR Report Key19436574
Report Number2124215-2024-32533
Device Sequence Number8278164
Product Code NIQ
UDI-Device Identifier08714729981084
UDI-Public08714729981084
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/08/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/21/2025
Device Lot Number0032374111
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2024
Supplement Date Received by Manufacturer07/05/2024
03/13/2026
Initial Report FDA Received Date05/31/2024
Supplement Report FDA Received Date07/09/2024
04/08/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/22/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown